MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1450
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/12/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2017-01177.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the thoracic artery using penumbra coil 400''s (pc400¿s).During the procedure, the physician deployed and detached an initial pc400 into the target vessel using another manufacturer's microcatheter.After introducing the introducer sheath of a new pc400 through the hub of the microcatheter, the physician encountered resistance and was unable to advance the coil.Therefore, the physician removed the pc400 and was able to advance the coil out of its introducer sheath.While attempting to re-advance the pc400 into the microcatheter, resistance was encountered again and the pc400 would not advance.Therefore, the pc400 was removed and a new pc400 was opened and placed into the target vessel without any issues.While attempting to advance a new pc400 into the microcatheter, the physician met resistance and was unable to advance the coil into the microcatheter.Therefore, the pc400 was removed and the procedure was completed using additional coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the penumbra coil 400 (pc400) embolization coil had multiple offset coil winds and coagulated blood along its length.The pusher assembly had a kink approximately 6.0 cm from the proximal end and the pet lock was intact.The embolization coil was detached from the pusher assembly.Conclusions: evaluation of the returned pc400's revealed that their pusher assemblies were kinked.These pusher assembly kinks are likely a result of forcefully advancing the ruby coil against resistance.If a rotating hemostasis valve (rhv) is not used, the introducer sheath may not align properly within the microcatheter hub.If the introducer sheath is not properly aligned when advancing the embolization coil, the coil may begin to take shape in the hub resulting in strong resistance and the inability to advance the coil into the microcatheter.Forceful attempts to advance against this resistance can result in the observed kinks and offset coil winds.The coagulated blood was likely present due to the lack of using a rotating hemostasis valve (rhv) and continuous flush during the procedure.Further evaluation revealed that both coils were detached from their pusher assemblies and both pet locks remained intact.This is likely due to the polymer section of the pusher assembly stretching enough such that the pull wire retracts proximally from the ddt allowing the coil to detach.Since both pc400s were reported as removed from the procedure with no report of detachment, these detachments were likely incidental, and likely occurred after removal of the pc400 from the procedure.The non-penumbra microcatheter mentioned in the complaint and embolization coil for the first pc400 were not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6715924
Report Number3005168196-2017-01178
Device Sequence Number10955380
Product Code HCG
UDI-Device Identifier00814548010687
UDI-Public00814548010687
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/09/2023
Device Catalogue Number4002C1450
Device Lot NumberF65652
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/10/2017
Initial Date Received by Manufacturer 06/15/2017
Supplement Date Received by Manufacturer07/18/2017
Initial Report FDA Received Date07/14/2017
Supplement Report FDA Received Date08/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1